Kansas, 2023

Drought in Kansas, September 1 to 30, 2023

September 1 to 30, 2023 · NWS ICT · 24 events in 24 counties and zones

There was little improvement during the month of September for Central, South Central and Southeastern Kansas. There remain large areas of extreme drought (D3) and some areas of exceptional drought (D4).

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

There was little improvement during the month of September for Central, South Central and Southeastern Kansas. There remain large areas of extreme drought (D3) and some areas of exceptional drought (D4).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 31, 10:32 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 31, 10:32 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1132 PM CDT Thu Aug 31 2023

.SYNOPSIS...
Issued at 314 PM CDT Thu Aug 31 2023

FORECAST HIGHLIGHTS THROUGH LATE NEXT WEEK:

* Mostly above normal temperatures.

* Mostly dry weather, although slight chances for periodic
  showers/storms may arrive by Monday evening, and possibly better
  chances by mid-late week.

* Elevated grassland fire danger possibly Friday-Tuesday.

* Worsening drought conditions possible over the coming 7 days.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 314 PM CDT Thu Aug 31 2023

Quiet and dry weather should continue the next several days.
Anomalous heights/thickness building in from the west will support
temperatures warming through the 90s for most Friday-Sunday, with
low triple digits possible over central KS Saturday-Sunday. Normal
high temperatures this time of year are generally in the upper 80s.
Persistent lee troughing will support breezy south winds through the
weekend. Also, surface high pressure anchored over the southeast US
will keep dewpoints in check, so afternoon through early evening
heat indices will likely stay in the 90s to near 100 degrees.
Weekend record highs are likely safe, with daily records well into
the 100s.

.LONG TERM...(Monday through Thursday)
Issued at 314 PM CDT Thu Aug 31 2023

Deterministic and ensemble consensus attempts to break the ridge
down some next week, which may allow for temperatures not quite as
hot by mid-week, although above normal temperatures still look
probable. Additionally, could be looking at periodic slight chances
for showers/storms late Monday through early Tuesday, as a stalled
upper low near the Gulf Coast finally ejects north-northeast over
Mid-America. Thinking these hit-or-miss chances will be greatest
over southeast KS. Could also be looking at increased shower/storm
chances by late Tuesday or Wednesday over mainly eastern and
southeast KS, as the trailing end of a cold front grazes the region.
The GFS attempts to break the ridge down more than the ECMWF, and
thus is a bit more bullish on rainfall chances mid-late next week.
Would like to see more ECMWF support before raising PoPs too much,
so will only continue periodic slight chance PoPs for now.

From a drought perspective...the above normal temperatures in
concert with below normal precipitation and breezy south winds could
support some drought degradation across Kansas by next Thursday
morning's drought monitor issuance.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1131 PM CDT Thu Aug 31 2023

VFR conditions are expected to prevail over the next 24 hours.
Breezy conditions are possible for KRSL and KGBD Friday afternoon
with southerly winds around 15 to 20 knots at times.

&&

.FIRE WEATHER...
Issued at 314 PM CDT Thu Aug 31 2023

Breezy south winds in concert with above normal temperatures and
relative humidity in the upper 10s to 30s percent could support low-
end VERY HIGH grassland fire danger Friday through Tuesday,
especially Sunday-Monday generally northwest of the KS Turnpike.
Critical/Red Flag conditions are unlikely.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  94  64  97 /   0   0   0   0
Hutchinson      62  95  63  98 /   0   0   0   0
Newton          63  95  63  98 /   0   0   0   0
ElDorado        63  93  62  96 /   0   0   0   0
Winfield-KWLD   64  94  62  96 /   0   0   0   0
Russell         66  98  66 102 /   0   0   0   0
Great Bend      64  96  64 100 /   0   0   0   0
Salina          65  98  66 102 /   0   0   0   0
McPherson       62  95  63  98 /   0   0   0   0
Coffeyville     60  92  59  94 /   0   0   0   0
Chanute         59  90  59  92 /   0   0   0   0
Iola            59  90  58  92 /   0   0   0   0
Parsons-KPPF    59  92  59  94 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...ADK
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...JC
FIRE WEATHER...ADK
Hazardous weather outlook, Aug 31, 3:24 PM CST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
424 PM CDT Thu Aug 31 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
424 PM CDT Thu Aug 31 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Above average temperatures are expected to return Friday, and
persist through at least mid to late next week. Afternoon through
early evening heat indices in the upper 90s to low 100s are
forecast.

Persistent dry conditions combined with low humidity and breezy
south winds may support lower-end very high grassland fire danger
Friday through Tuesday, with the best chances Sunday and Monday.

Periodic slight chances for thunderstorms are possible by Tuesday
evening, and persisting through late week. At this time, the risk
for organized severe storms is low, and widespread meaningful
rainfall appears unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Allen

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. Severe drought (D2) covered the county with only the far northwestern section of the county in extreme drought (D3).

Drought, Barton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county All areas remained in severe drought (D2).

Drought, Butler

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. All areas remained in extreme drought (D3).

Drought, Chase

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

There was a slight improvement in the northwestern areas of the county to severe drought (D2). The remainder of the county remained in extreme drought (D3) and the central portions of the county remaining in exceptional drought (D4).

Drought, Chautauqua

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. Most of the county remained in exceptional drought (D4) and the far southwestern areas of the county remained in extreme drought (D3).

Drought, Cowley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. All areas remained in extreme drought (D3).

Drought, Elk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. Most areas remained in exceptional drought (D4) with far northwestern and far northeastern areas remaining extreme drought (D3).

Drought, Ellsworth

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. The northwestern and southeastern areas of the county remained in extreme drought (D3) and the central areas remained in severe drought (D2).

Drought, Greenwood

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. Portion of the northeastern parts of the county remained in exceptional drought (D4) with the remainder of the county remaining in extreme drought (D3).

Drought, Harvey

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. The county remained in extreme drought (D3).

Drought, Labette

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

There was improvement in the far western areas of the county where severe drought shrunk to only a small areas of western Labette county. The remainder of the county remained in either moderate drought (D1) or abnormally dry (D0).

Drought, Lincoln

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

The western areas of the county remained in extreme drought (D3) with the eastern areas worsening to severe drought (D2).

Drought, Marion

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

There was improvement in the northeast parts of the county which improved to severe drought (D2) with the remainder of the county staying in extreme drought (D3).

Drought, McPherson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. The central parts of the county remained in severe drought (D2) with the remainder of the county remaining in extreme drought (D3).

Drought, Montgomery

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. with the far northwestern areas remaining in exceptional drought (D4) with the southwestern areas and western areas in extreme drought (D3). The remainder of the county remained in severe drought (D2).

Drought, Neosho

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. The far northern areas of the county remained in severe drought (D2).

Drought, Reno

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. The northern portions of the county remained in extreme drought (D3) with the central areas of the county in severe drought (D2).

Drought, Rice

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. The county remained in extreme drought(D3) for September.

Drought, Russell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. All areas remained in extreme drought (D3) with the north and central portions of the county remaining in severe drought (D2).

Drought, Saline

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

The southern areas of the county remained in extreme drought (D3) and the northern areas worsened to severe drought (D2).

Drought, Sedgwick

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. The eastern areas of the county remained in extreme drought (D3) and the central areas remained in severe drought (D2).

Drought, Sumner

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. The central areas of the county remained in severe drought (D2) with the eastern areas of the county remaining in extreme drought (D3).

Drought, Wilson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. the Southwestern areas of the county remained in exceptional drought (D4) or extreme drought (D3) with the central and northwestern areas remaining in severe drought (D2).

Drought, Woodson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Drought Monitor
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

There was no improvement in drought conditions in the county. Central and southwestern areas of the county remained in severe drought (D2) with the northern areas of the county remaining in extreme drought (D3).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139973, 1139974, 1139975, 1139976, 1139977, 1139978, 1139979, 1139980, 1139981, 1139982, 1139983, 1139984, 1139985, 1139986, 1139987, 1139989, 1139990, 1139991, 1139992, 1139993, 1139994, 1139995, 1139996, 1139997.